Affordable Access

Stability of radially symmetric travelling waves in reaction–diffusion equations

Authors
Publication Date
Disciplines
  • Mathematics

Abstract

doi:10.1016/j.anihpc.2003.04.002 Ann. I. H. Poincaré – AN 21 (2004) 341–379 www.elsevier.com/locate/anihpc Stability of radially symmetric travelling waves in reaction–diffusion equations Stabilité des ondes progressives à symétrie sphérique dans les équations de réaction–diffusion Violaine Roussier Département de mathématique, Université de Paris-Sud, bât 425, 91405 Orsay cedex, France Received 21 October 2002; accepted 15 April 2003 Available online 4 October 2003 Abstract The asymptotic behaviour as t goes to infinity of solutions u(x, t) of the multidimensional parabolic equation ut = �u+F(u) is studied in the “bistable” case. More precisely, we consider the stability of spherically symmetric travelling waves with respect to small perturbations. First, we show that such waves are stable against spherically symmetric perturbations, and that the perturbations decay like (log t)/t2 as t goes to infinity. Next, we observe that this stability result cannot hold for arbitrary (i.e., non-symmetric) perturbations. Indeed, we prove that there exist small perturbations such that the solution u(x, t) does not converge to a spherically symmetric profile as t goes to infinity. More precisely, for any direction k ∈ Sn−1, the restriction of u(x, t) to the ray {x = kr | r � 0} converges to a k-dependent translate of the one-dimensional travelling wave.  2003 Elsevier SAS. All rights reserved. Résumé On étudie le comportement pour les grands temps des solutions u(x, t) de l’équation parabolique ut = �u + F(u) dans le cas “bistable” et dans tout l’espace, en dimension supérieure. Plus précisément, on s’intéresse à la stabilité d’ondes progressives à symétrie sphérique pour de petites perturbations. Dans un premier temps, on montre que cette famille d’ondes est stable pour des perturbations à symétrie sphérique et que cette perturbation décroît comme (log t)/t2 quand t tend vers l’infini. On montre ensuite que cette stabilité est mise en défaut pour des perturbations quelconques. En effet, on

There are no comments yet on this publication. Be the first to share your thoughts.